Illinois, 2005

Hail and Damaging Winds in Illinois, August 11, 2005

August 11, 2005 · NWS ILX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 11, 2:23 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 11, 2:23 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT THU AUG 11 2005

.DISCUSSION...
MAIN CONCERNS ARE TRYING TO PINPOINT PRECIP CHANCES AND TEMPS WHILE
THE STATIONARY FRONT MEANDERS ACROSS C IL. THE MODELS ARE HAVING A
HARD TIME AGREEING ON SUBTLE SURFACE FEATURES ALONG THE BOUNDARY,
POSSIBLY EVEN CYCLOGENESIS. THEY ALL EVENTUALLY LIFT A TROUGH THROUGH
THE AREA OVER THE NEXT 24 TO 36 HOURS. THE NAM IS DEEPER AND FASTER
WITH THE SYSTEM THAN THE GFS/CANADIAN, AND ENSEMBLE MEAN. GFS HAS ITS
OWN ISSUES WITH CONVECTIVE FEEDBACK ALONG WITH THE NAM. WILL TRY TO
GO WITH A BLEND FOR THIS RUN, ALTHOUGH CONFIDENCE IS NOT HIGH IN ANY
SOLUTION AT THIS POINT. THEREFORE, NO MAJOR CHANGES EXPECTED WITH
THIS UPDATE.

SHORT TERM...TONIGHT THROUGH SATURDAY...
THE LATEST SURFACE ANALYSIS INDICATES A STATIONARY BOUNDARY STILL
PERSISTING FROM WEST TO EAST ACROSS THE CENTER OF OUR CWA. IT WILL
BE OUR BEST CHANCE AT A FOCUS FOR CONVECTION TONIGHT. CURRENTLY, MOST
OF THE CONVECTION HAS BEEN CONFINED TO AREAS NORTH OF THE BOUNDARY.
WE HAD AN OUTFLOW BOUNDARY BLAST SOUTH ALL THE WAY THROUGH OUR CWA
FROM THE CONVECTION EARLY THIS MORNING. THAT WILL MOST LIKELY NOT
PLAY A FACTOR TONIGHT. I WILL GENERALLY KEEP THE HIGHER POPS IN THE
NORTH AND LOWER POPS ALONG THE SOUTHERN TIER, AS PREV FORECAST.
THIS SEEMS THE BEST SCENARIO GIVEN THE CONVECTIVE TRENDS OF LATE.
THE WATER VAPOR LOOP IS NOT INDICATING MUCH IN THE WAY OF A
SHORTWAVE IN OUR NEAR FUTURE. THE NONDESCRIPT PRESSURE PATTERN IS
TOUGH TO LOCALIZE ANY CONVECTIVE INITIATION. HEAT OF THE DAY AND
CONVECTIVE TEMP SEEMS AS GOOD AS ANY TRIGGER AT THIS POINT.
THEREFORE, 30 AND 40 POPS SEEM THE BEST WAY TO DESCRIBE PERCENT OF
COVERAGE.

THE BASIC TREND OF THE FRONT APPEARS TO BE, REMAINING IN OUR NW
ZONES TONIGHT...DROPPING A LITTLE FARTHER SOUTH INTO OUR CWA ON
FRIDAY, AS A PRESSURE CENTER LIFTS TO THE NE OF ILLINOIS...THEN
REMAINING STATIONARY FROM SW TO NE ACROSS OUR CWA AS THE NEXT
SHORTWAVE LIFTS NE ALONG THE BOUNDARY ON SATURDAY AFTERNOON AND
SUNDAY. WITHOUT A MAJOR CHANGE IN THE AIRMASS THROUGH ALL OF THIS,
CONVECTIVE CHANCES WILL BE SCATTERED IN THE UNSTABLE AND MOIST
CONDITIONS. THERE LOOKS TO BE VERY LITTLE CAP THROUGH THE SHORT TERM,
BUT THE TRIGGERS ARE NOT STRONG.

.LONG TERM...SATURDAY NIGHT THOUGH THURSDAY.
THE NEXT WAVE IS EXPECTED TO LIFT NORTH ON SATURDAY NIGHT AND
SUNDAY. THIS WILL DRAW ADDITIONAL MOISTURE AND BE A FOCUS FOR LIFT.
HOWEVER, THE BEST CHANCE FOR PRECIP MAY BE ON MONDAY AFTERNOON, WHEN
THE BOUNDARY WILL LIFT NORTH THOUGH OUR CWA AS A WARM FRONT. LOW
LEVEL CONVERGENCE AND A PUSH OF MOISTURE FROM THE GULF, APPEAR TO
AID IN PRECIP CHANCES MONDAY AFTERNOON. IT HARD TO ARGUE AGAINST
SMALL PRECIP CHANCES INTO WEDNESDAY, AS A MID LEVEL SHORTWAVE
LIFTS NE ALONG THE BOUNDARY THEN. I KEPT WED NIGHT AND THURSDAY DRY
FOR THE TIME BEING.

TEMPS WILL BE HOT AND HUMID AGAIN FRIDAY, BUT THEN THE BOUNDARY
DROPS INTO THE SOUTHERN PART OF THE CWA FOR MUCH OF THE REST OF THE
FORECAST. TEMPS SHOULD RESPOND TO THE DIP IN THE H85 TEMPS. STILL
MID 80S LIKELY IN MUCH OF THE AREA, AND HUMIDITY LEVELS WILL REMAIN
UNCOMFORTABLE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

SHIMON
Hazardous weather outlook, Aug 11, 11:04 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1204 PM CDT THU AUG 11 2005

ILZ027>031-036>038-040>053-121100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
1204 PM CDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO NORTHERN ILLINOIS THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE WARM AND
HUMID AIRMASS ALONG AND TO THE SOUTH OF THE FRONT. THERE IS A
SLIGHT CHANCE STORMS WILL BECOME SEVERE THIS EVENING. DAMAGING
WIND GUSTS AND HEAVY RAINFALL ARE THE PRIMARY THREATS WITH
THE STORMS...THOUGH LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL MOVE BACK AND FORTH ACROSS THE REGION OVER
THE NEXT SEVERAL DAYS AS UPPER LEVEL DISTURBANCES MOVE ALONG IT. THE
MOVEMENT OF THIS FRONT WILL BRING A PERIODIC RISK OF THUNDERSTORMS TO
THE REGION THROUGH TUESDAY WHEN FRONT WILL FINALLY PUSH EAST OF ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY AFTER 6 PM.

ILZ054>057-061>063-066>068-071>073-121100-
MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-
JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1204 PM CDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO NORTHERN ILLINOIS THIS
AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE IN THE WARM AND HUMID
AIRMASS TO THE SOUTH OF THE FRONT...ESPECIALLY THIS AFTERNOON AND
EVENING. ANY STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL MOVE BACK AND FORTH ACROSS THE REGION OVER
THE NEXT SEVERAL DAYS AS UPPER LEVEL DISTURBANCES MOVE ALONG IT. THE
MOVEMENT OF THIS FRONT WILL BRING A PERIODIC RISK OF THUNDERSTORMS TO
THE REGION THROUGH TUESDAY WHEN FRONT WILL FINALLY PUSH EAST OF ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

BARNES

The radar

The Indianapolis radar (KIND), 123 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
August 11, 4:35 PM CST
Where
Vermilion County, Danville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -87.617

Building under construction damaged by wind gusts and a nearby tree was uprooted.

Hail, Vermilion

When
August 11, 4:35 PM CST
Where
Vermilion County, Danville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -87.617

Thunderstorm Wind, McLean

When
August 11, 5:55 PM CST
Where
McLean County, Bloomington
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.483, -88.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469196, 5469197, 5469198.